Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 28, NWS Grand Rapids, MI

September 17, 2020Van Buren County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 17, 2020, 4:24 AM EDT for Van Buren County, Michigan. It took effect at Sep 17, 2020, 5:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2020, 4:24 AM EDT (08:24 UTC)
In effect from
Sep 17, 2020, 5:00 PM EDT
Expired
Sep 18, 2020, 4:01 AM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WHUS43 KGRR 170824
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
424 AM EDT Thu Sep 17 2020

MIZ071-171630-
/O.NEW.KGRR.BH.S.0028.200917T2100Z-200918T0900Z/
Van Buren-
424 AM EDT Thu Sep 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Van Buren county.

* WHEN...From this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North Beach at South Haven will be a 
  dangerous place to swim later today into the evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
5 follow-up statements
309 
WHUS43 KGRR 171524
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1124 AM EDT Thu Sep 17 2020

MIZ071-180000-
/O.CON.KGRR.BH.S.0028.200917T2100Z-200918T0900Z/
Van Buren-
1124 AM EDT Thu Sep 17 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM EDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Van Buren county.

* WHEN...From this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North Beach at South Haven will be a
  dangerous place to swim this evening. Strong currents are
  expected near the pier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
608 
WHUS43 KGRR 171924
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
324 PM EDT Thu Sep 17 2020

MIZ071-180900-
/O.CON.KGRR.BH.S.0028.200917T2100Z-200918T0900Z/
Van Buren-
324 PM EDT Thu Sep 17 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Van Buren county.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North Beach at South Haven will be a 
  dangerous place to swim this evening. Strong currents are 
  expected near the pier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
949 
WHUS43 KGRR 180146
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
946 PM EDT Thu Sep 17 2020

MIZ071-180900-
/O.CON.KGRR.BH.S.0028.000000T0000Z-200918T0900Z/
Van Buren-
946 PM EDT Thu Sep 17 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Van Buren county.

* WHEN...Until 5 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves of 3 to 5 feet will continue into the
  overnight hours, before subsiding to 1 to 3 feet late. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
434 
WHUS43 KGRR 180745
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
345 AM EDT Fri Sep 18 2020

MIZ071-180900-
/O.CON.KGRR.BH.S.0028.000000T0000Z-200918T0900Z/
Van Buren-
345 AM EDT Fri Sep 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT EARLY
THIS MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Van Buren county.

* WHEN...Until 5 AM EDT early this morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves of 3 to 5 feet will continue into the
  overnight hours, before subsiding to 1 to 3 feet late.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
793 
WHUS43 KGRR 180801
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
401 AM EDT Fri Sep 18 2020

MIZ071-180915-
/O.CAN.KGRR.BH.S.0028.000000T0000Z-200918T0900Z/
Van Buren-
401 AM EDT Fri Sep 18 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have diminished and the Beach Hazards Statement is
cancelled.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 17, 3:30 AM EDT, 54 minutes earlier.

Area forecast discussion, Sep 17, 3:30 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Thu Sep 17 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 AM EDT Thu Sep 17 2020

-Cool through the weekend; nighttime frost threat

-Temps rebound next week, still dry

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 330 AM EDT Thu Sep 17 2020

-- Cool through the weekend; nighttime frost threat --

Cold Canadian sfc high building in from the northwest brings
chilly fall-like conditions into the region through the weekend
with a risk of frost at night. Friday night will be the coldest
night when the center of the sfc high will be overhead.

Clear to partly cloudy skies and dry conditions will prevail the
next several days and we've probably seen the last of the smoke
aloft issue for a while per HRRR experimental guidance. Visible
satellite imagery from yesterday confirms mostly smoke free skies
under the approaching sfc high as the smoke guidance has been
suggesting.

Frost threat begins tonight, mainly across the nrn zones where
sfc winds have the best chance of calming out. Some concern
exists however regarding extent/coverage of strato-cumulus pouring
swwd off Lake Huron and the HREF low cloud guidance does hint at
that potential.

Will issue a Frost Advisory for the nrn two rows of the GRR CWFA
where confidence is highest, although it's possible some patchy
frost will develop south of that too if the winds drop off enough
and skies are clear.

Frost threat increases for Friday night and more of the area will
be impacted, so a Frost Advisory may be needed for the entire
area. Also a risk of freezing temps may develop across Osceola
and Clare Counties. There will still be a frost threat on
Saturday night as the sfc ridge holds, but we could have some mid
and high level cloudiness coming in by that time.

-- Temps rebound next week, still dry --

Guidance continues to indicate a warm up next week as upper trough
lifts out and the sfc high pulls away. Still no signs of any
substantial rainfall though as a dry air mass still prevails.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 143 AM EDT Thu Sep 17 2020

The cloud deck at 4000-6000 ft currently over srn Lwr MI early
this morning will move south and out of the area by 14Z or so.
There is also a threat of some MVFR cigs of 1500-2500 impacting
JXN/BTL/AZO for a brief time overnight. Otherwise skies clearing
out today and remaining clear tonight. Sfc winds will be northeast
around 10 kts, although turning northerly at MKG this afternoon.

&&

.MARINE...
Issued at 330 AM EDT Thu Sep 17 2020

As the northeast flow in the Lk Mi nearshore turns northerly late
today into the evening, a small craft advisory and beach hazards
statement may be needed south of Holland. Will be looking at the
potential some more this morning and issue a bit later if
confidence increases.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 8 AM EDT Friday for MIZ037>040-
     043>046.

LM...None.
&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Meade
MARINE...Meade
Hazardous weather outlook, Sep 17, 3:49 AM EDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
349 AM EDT Thu Sep 17 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
349 AM EDT Thu Sep 17 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Frost is expected tonight north of a line from Muskegon to Alma.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Frost is likely Friday night over much of the area, with freezing
temperatures also possible north of Big Rapids and Mt Pleasant. A
threat of frost will exist on Saturday night as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-180800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
349 AM EDT Thu Sep 17 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves could become hazardous to small craft and beach
goers for a time late this afternoon and evening, mainly south of
Holland.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:38 AM EDTFrost AdvisoryGRRClare, Isabella, Lake, Mason, Mecosta, Montcalm and 3 more28 hr
Sep 17, 4:27 AM EDTSmall Craft AdvisoryGRR23 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.